A Caltech Library Service

On opposite orthogonal Steiner triple systems of non-prime-power order

Dukes, P. (2002) On opposite orthogonal Steiner triple systems of non-prime-power order. Discrete Mathematics, 252 (1-3). pp. 215-218. ISSN 0012-365X. doi:10.1016/S0012-365X(01)00453-8.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Consider Steiner triple systems (STS) developed from a Steiner difference family in an additive abelian group. The opposite of such an STS is formed by taking the negative of each triple (elementwise). Two STS(n) are said to be orthogonal if their sets of triples are disjoint, and two disjoint pairs defining intersecting triples in one system fail to do so in the other. It is well-known that orthogonal STS naturally give rise to a Room square; when it is skew, the pair of STS is called skew-orthogonal. A known field construction shows that all prime power orders n≡1(mod6) admit STS orthogonal (in fact, skew-orthogonal) to their opposites. It is noted in this paper that an infinite family of non-prime-power orders do not admit STS skew-orthogonal to their opposites. However, computational methods easily find STS orthogonal to their opposites in cyclic groups of all 1(mod6) orders n < 1000,n ≠ 25. In particular, this settles the results of a search for order 55 mentioned in an earlier paper of Schreiber.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2002 Elsevier. Received 28 March 2001, Revised 12 October 2001, Accepted 29 October 2001, Available online 9 January 2002. The author is very grateful for the support of his NSERC PGS B scholarship.
Funding AgencyGrant Number
Natural Sciences and Engineering Research Council of Canada (NSERC)UNSPECIFIED
Subject Keywords:Steiner triple systems; Hill-climbing; Cyclic; Orthogonal; Skew-orthogonal
Issue or Number:1-3
Record Number:CaltechAUTHORS:20170409-064458627
Persistent URL:
Official Citation:P. Dukes, On opposite orthogonal Steiner triple systems of non-prime-power order, Discrete Mathematics, Volume 252, Issues 1–3, 2002, Pages 215-218, ISSN 0012-365X, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:76418
Deposited By: 1Science Import
Deposited On:02 Apr 2018 21:33
Last Modified:15 Nov 2021 16:59

Repository Staff Only: item control page